Phenytoin intoxication with no symptoms correlated with serum drug level: a case study
AbstractIn high-dose intake of phenytoin, which is used frequently to treatepilepsy, nystagmus, diplopia, nausea-vomiting, lethargy, confusion, seizure, and coma can be observed. In recent studies on phenytoin intoxication, in which seizure and coma were observed in drug levels greater than 50 ug/mL. The serum phenytoin level of apatient, who consumed approximately 100 pcs of 100 mg phenytoin tablets in an effort to commit suicide, and who had no pathological finding in her neurologic examination, was 124 ug/mL. High drug level and the absence of toxic effect (or the absence of toxic effect correlated with the drug level) indicates that cytochrome P450 is functioning, but there can be a mutation in the MDR1 gene. In our case study, we report on phenytoin intoxication in a patient having a high level of phenytoin but no symptoms correlated with serum drug level, as supported by the findings in the literature.
Pan African Medical Journal 2015; 22